IDEAS home Printed from https://ideas.repec.org/a/rje/bellje/v11y1980iautumnp659-670.html
   My bibliography  Save this article

Optimal Nonlinear Prices for Multiproduct Monopolies

Author

Listed:
  • Leonard J. Mirman
  • David Sibley

Abstract

In models of a multiproduct firm with increasing returns to scale, prices are not set equal to marginal costs. Ramsey prices, which are inversely proportional to the elasticity of demand when demands are independent, are usually used in this situation. An analogous pricing system has been derived for a single commodity firm charging different "marginal" prices, depending upon the amount consumed. Our main purpose is to study properties of such nonuniform price functions for a multi-product firm which faces consumers who are differentiated by a single characteristic. We show, using this simplification, that a multiproduct monopolist offers a nonuniform price schedule--analogous to the single product nonlinear price system--on a one-dimensional path, along which consumers choose their optimal bundles.

Suggested Citation

  • Leonard J. Mirman & David Sibley, 1980. "Optimal Nonlinear Prices for Multiproduct Monopolies," Bell Journal of Economics, The RAND Corporation, vol. 11(2), pages 659-670, Autumn.
  • Handle: RePEc:rje:bellje:v:11:y:1980:i:autumn:p:659-670
    as

    Download full text from publisher

    File URL: http://links.jstor.org/sici?sici=0361-915X%28198023%2911%3A2%3C659%3AONPFMM%3E2.0.CO%3B2-8&origin=repec
    File Function: full text
    Download Restriction: Access to full text is restricted to JSTOR subscribers. See http://www.jstor.org for details.

    As the access to this document is restricted, you may want to search for a different version of it.

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. Matthews, Steven & Moore, John, 1987. "Monopoly Provision of Quality and Warranties: An Exploration in the Theory of Multidimensional Screening," Econometrica, Econometric Society, vol. 55(2), pages 441-467, March.
    2. Suren Basov, 2006. "Quality Gaps," Department of Economics - Working Papers Series 967, The University of Melbourne.
    3. Steven Matthews & John Moore, 1984. "Monopoly Provision of Product Quality and Warranties," Discussion Papers 585R, Northwestern University, Center for Mathematical Studies in Economics and Management Science.
    4. J.C. Panzar & AW. Postlewaite, 1982. "Sustainable Outlay Schedules," Discussion Papers 626, Northwestern University, Center for Mathematical Studies in Economics and Management Science.
    5. Jehiel, Philippe & Moldovanu, Benny & Stacchetti, Ennio, 1999. "Multidimensional Mechanism Design for Auctions with Externalities," Journal of Economic Theory, Elsevier, vol. 85(2), pages 258-293, April.
    6. repec:kap:jproda:v:48:y:2017:i:2:d:10.1007_s11123-017-0511-9 is not listed on IDEAS
    7. Jensen, Sissel, 2008. "Two-part tariffs with quality degradation," International Journal of Industrial Organization, Elsevier, vol. 26(2), pages 473-489, March.
    8. Figalli, Alessio & Kim, Young-Heon & McCann, Robert J., 2011. "When is multidimensional screening a convex program?," Journal of Economic Theory, Elsevier, vol. 146(2), pages 454-478, March.
    9. Basov Suren, 2006. "Snobs and Quality Gaps," The B.E. Journal of Theoretical Economics, De Gruyter, vol. 6(1), pages 1-8, March.
    10. X. Ruiz del Portal, 2012. "Conditions for incentive compatibility in models with multidimensional allocation functions and one-dimensional types," Review of Economic Design, Springer;Society for Economic Design, vol. 16(4), pages 311-321, December.
    11. Monteiro, Paulo K. & Page Jr., Frank H., 1998. "Optimal selling mechanisms for multiproduct monopolists: incentive compatibility in the presence of budget constraints," Journal of Mathematical Economics, Elsevier, vol. 30(4), pages 473-502, November.
    12. David Encaoua & Michel Moreaux, 1987. "L'analyse théorique des problèmes de tarification et d'allocation des coûts dans les télécommunications," Revue Économique, Programme National Persée, vol. 38(2), pages 375-414.
    13. repec:spr:joptap:v:140:y:2009:i:3:d:10.1007_s10957-008-9465-4 is not listed on IDEAS
    14. Garcia, Diego, 2005. "Monotonicity in direct revelation mechanisms," Economics Letters, Elsevier, vol. 88(1), pages 21-26, July.

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:rje:bellje:v:11:y:1980:i:autumn:p:659-670. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (). General contact details of provider: https://www.rje.org .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.